What is TLS?

Tumor lysis syndrome, TLS is a serious complication of antitumor therapy, often leading to kidney failure, multiorgan failure and death. Most cases of TLS happen when during chemotherapy of those tumors, which are very responsive to cytostatics (Burkitt’s lymphoma, acute lymphoblastic leukemia, hepatoblastoma, neuroblastoma).  It is caused by a sudden disintegration (necrosis or massive apoptosis) of cancer cells, which release large amounts of potassium, uric acid and phosphor.

The excess of uric acid, potassium and phosphor is excreted by kidneys. These amounts, however, are significant enough to cause hyperkalemia, hyperuricemia, heperphosphatemia followed by hypercalcemia.  In the acidic kidney urethra environment, the uric acid precipitates and may remain in the organism, stopping the excreting of urine and consequently leading to kidney failure.

Some of the symptoms include: stomachache; anuria, oliguria, hematuria, colic pain; symptoms of hypercalcemia – vomiting, lack of appetite, tetany; symptoms of hyperkalemia – weakness, paralysis, cardiac conduction abnormalities.

Complications: acute kidney failure; ventricular arrhythmia followed by hyperkalemia; heart failure in extreme cases of hyperkalemia.

Posted in: Side Effects